HIV May Cause Some Cases of Stevens-Johnson Syndrome Without Drug Interaction: Study

Researchers published a case report which identified a woman who developed Stevens-Johnson Syndrome caused by HIV, as opposed to being the result of a reaction from taking a new medication.

Stevens-Johnson syndrome (SJS) is a dangerous skin condition that  can result in a severe rash, painful blisters and the skin burning from the inside out. While it is most commonly experienced as a side effect of certain medications, a new case study suggests that an underlying HIV diagnosis may be the cause for some cases.

In findings published last week in the medical journal Cureus, researchers described a case report that highlights the need for doctors to test for HIV when patients present with symptoms of Stevens-Johnson Syndrome.

SJS is very rare, affecting only about 2 out of every million persons, but it is extremely painful and potentially fatal. Among patients with HIV, Stevens-Johnson syndrome occurs in roughly one out of every 1,000 patients. In its most severe form, SJS is known as toxic epidermal necrolysis (TEN), which often results in the need for treatment in a hospital burn unit or ICU, and may cause blindness or death.

Did You Know?

Millions of Philips CPAP Machines Recalled

Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.

Learn More

Researchers from the University of Florida investigated the case of a patient in her 40s who went to the emergency room after suffering from a severe rash with blisters for three days. The rash began with itching on her chest and back, which became painful and spread to most of her body.

The patient told doctors she had not tried any new medications or supplements, and had no recent illnesses.

When she arrived at the ER, doctors thought she had Stevens-Johnson syndrome (SJS), but since she hadn’t tried any new medications, the most common cause of SJS, doctors continued to test for other conditions. She was seen by a dermatologist who conducted a punch biopsy on one of the blisters.

Other illnesses were ruled out, but she was diagnosed with HIV. The leading theory for why she developed SJS without having a classic cause, like taking a new medication, is immune dysregulation caused by HIV.

Researchers concluded that doctors need to test for HIV among patients they suspect may have Stevens-Johnson Syndrome.

Stevens-Johnson Syndrome and HIV

A recent study indicated as many as one out of every 20 cases of SJS are caused by interactions from taking Tylenol or other medications containing acetaminophen.

Another study highlighted flaws with current testing methods for identifying drugs that cause SJS. Current tests focus on specific drugs that can trigger the condition, but research indicates there are a wide variety of other medications, including some that do not currently have warnings for the risk, that can cause Stevens-Johnson syndrome.

The findings of this latest case report indicate most cases of SJS in patients with HIV may be linked to highly active antiretroviral therapy and treatment with some antibiotics for underlying or suspected illnesses.

More than 1.5 million people were newly infected with HIV in 2020 and nearly 38 million people live with HIV worldwide, according to the World Health Organization.

New cases of HIV can begin with no symptoms at all or cause a person to become severely ill. Skin conditions, like rashes and blisters, are common in HIV infections, as are drug reactions compared to the general population. However, not a lot of research has been done on SJS as the first symptom of HIV without other underlying conditions. More research overall on SJS, potential drug causes, and HIV is needed, the researchers concluded.

Image Credit: |

0 Comments

Share Your Comments

I authorize the above comments be posted on this page*

Want your comments reviewed by a lawyer?

To have an attorney review your comments and contact you about a potential case, provide your contact information below. This will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories